Texas, 2014Flash Flooding and Hail in Texas, July 15 to 17, 2014
July 15 to 17, 2014 · NWS SJT · 11 events in 5 counties and zones
An isolated thunderstorm produced flash flooding in San Saba on July 15. A slow moving cold front resulted in a couple of supercell thunderstorms and a microburst producing severe thunderstorm across West Central Texas on July 16.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An isolated thunderstorm produced flash flooding in San Saba on July 15. A slow moving cold front resulted in a couple of supercell thunderstorms and a microburst producing severe thunderstorm across West Central Texas on July 16. Other strong thunderstorms formed along the slow moving cold front on July 17, and resulted in flash flooding and a funnel cloud report in San Angelo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 15, 2:57 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Jul 15, 2:57 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
357 PM CDT TUE JUL 15 2014
.SHORT TERM...
(Tonight and Tomorrow)
Current radar imagery indicating scattered showers and storms
across the eastern Concho Valley and Heartland. The latest
mesoanalysis has an axis of MLCAPES of around 2000 J/KG across
this area. Otherwise...weather is pretty quiet across the
remainder of West Central Texas. The current convective activity
should continue through the remainder of this afternoon and mostly
dissipate toward sunset. However, will keep slight chance POPS
going for tonight across the area due to abundant moisture and
weak instability. Skies will be partly cloudy with lows in the
upper 60s to lower 70s.
For Wednesday, low level southerly flow will return to West
Central Texas ahead of the next cold front and upper level short
wave. Temperatures will be a few degrees warmer with highs in the
lower to mid 90s. Will keep the slight chance to chance POPS
going, with the best chance of storms north of the I-20 corridor,
mainly during the afternoon. However, looks the better coverage of
convection will remain northwest of our area, across the TX
Panhandle.
.LONG TERM...
(Wednesday night through Tuesday)
Northwest flow aloft will continue through the weekend, becoming
north or northeasterly by early next week. A strong disturbance
will dive southeast from Colorado Wednesday night into Thursday.
A weak cold front currently to our south will head back north
during the day Wednesday and is expected to lie roughly from the
panhandle though the Red River Valley. With south/southeasterly
low-level flow lying underneath a northwest flow aloft, increasing
ascent from the incoming disturbance, and a very moist atmosphere
(PWATs of 1.75 to 2 inches) upstream MCS development is likely.
Where exactly the warm front is positioned will be crucial to who
gets rain in our area and how much. This will be further
complicated by mesoscale influences. However, models have trended
closer in these details, as they show an MCS developing Wednesday
evening/overnight across the western Panhandle, dropping east to
southeast. The ECMWF is slightly further south with the track of
the MCS, compared to the GFS/NAM.. In either case, areas north of
I-20 will be most in line to be affected. With increasing wind
shear associated with the upper-level disturbance, 0-6 km shear
values increase into the 30-40 kt range north of I-20. MUCAPEs are
progged to remain above 1500 J/kg through the night. Severe
weather is possible during the evening/overnight hours, with
damaging wind would be the main threat, in addition to locally
heavy rainfall. POPs were increased for Wednesday night/Thursday
morning, especially across the north.
Then the next question that comes to mind is where does the
outflow boundary from the overnight MCS settle. The disturbance
will still be in the area, with a outflow-reinforced cold front
dropping south during the day. Moderate to strong instability may
develop south of the front if sufficient heating can occur. The
disturbance will still be in the area, placing us in the right
entrance region of the upper-level jet. Shear values remain about
the same as the night before. Mid-level lapse rates do
approach/exceed 7 deg C/km during the day. Severe weather will be
possible across mainly the eastern 2/3rds of the area. A sharp
temperature gradient may also exist in the area, allowing
differential heating to be an additional focus for convective
development.
Heading into the weekend, a 600 dam ridge will build across the
west, with our area lying on the eastern edge of this ridge.
Temperatures will warm back into the mid to upper 90s, possibly
higher, depending where this ridge sets up. Drying aloft and at
the surface will put an end to our rain chances this weekend and
into next week.
&&
.PRELIMINARY POINT TEMPS/POPS...
Abilene 71 93 72 86 67 / 20 20 60 60 50
San Angelo 72 95 75 93 69 / 20 20 40 50 50
Junction 72 95 73 93 72 / 20 10 30 40 50
&&
.SJT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
21/Doll
Hazardous weather outlook, Jul 15, 1:44 PM CST, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
244 PM CDT TUE JUL 15 2014
TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-161945-
FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO-
CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD-
TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE-
MASON-
244 PM CDT TUE JUL 15 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON
AND EVENING...MAINLY SOUTH OF INTERSTATE 20. A FEW THUNDERSTORMS
WILL BE ACCOMPANIED BY DANGEROUS CLOUD TO GROUND
LIGHTNING...LOCALLY HEAVY RAINFALL AND STRONG GUSTY WINDS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A CHANCE OF THUNDERSTORMS WEDNESDAY THROUGH FRIDAY. ON
THURSDAY...THERE WILL BE A POTENTIAL FOR SOME SEVERE STORMS WITH
DAMAGING WINDS...ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING.
ALSO...LOCALLY HEAVY RAINFALL WILL BE POSSIBLE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
Event by event
4 flash flood, 4 thunderstorm wind, 2 funnel cloud, 1 hail. Local standard time, as filed.
Flash Flood, San Saba
- When
- July 15, 5:05 PM CST to 5:35 PM CST
- Where
- San Saba County, 0.99 mi ENE of San Saba to 0.53 mi SE of San Saba
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 31.206, -98.715
Law enforcement reported flooding across the City of San Saba, including Mill Pond Park and Live Oak Street.
Thunderstorm Wind, Tom Green
- When
- July 16, 5:14 PM CST to 5:19 PM CST
- Where
- Tom Green County, 1.88 mi E of Carlsbad to 2.24 mi E of Carlsbad
- Measured
- 70 kt (81 mph) estimated gust
- Injuries
- 1 direct, 0 indirect
- Reported by
- NWS Storm Survey
- Coordinates
- 31.601, -100.598
A powerful microburst struck about 5 miles northeast of Grape Creek and produced one injury and extensive damage across the Indian Creek neighborhood located near the intersection of Glass Road and Grape Creek Road.
Shingles were blown off several residences, a single wide mobile home was moved off its blocks, and several windows of mobile homes and vehicles were broken by the wind-driven hail. Mobile home skirting was blown out by the strong thunderstorm winds. In addition, several outbuildings were destroyed, a large metal building housing large hay bales was also destroyed as the metal was strewn a couple of hundred yards into a nearby field.
Hail, Tom Green
- When
- July 16, 5:15 PM CST to 5:19 PM CST
- Where
- Tom Green County, 0.69 mi N of San Angelo Res
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 31.490, -100.500
A trained spotter reported hail accompanied by wind gusts to near 50 mph.
Thunderstorm Wind, McCulloch
- When
- July 16, 6:00 PM CST to 6:05 PM CST
- Where
- McCulloch County, 2.16 mi NNE of Melvin
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Post Office
- Coordinates
- 31.230, -99.570
The Melvin postal worker reported damaging thunderstorm winds removed all of the roof decking from a residence, a hay barn was completely destroyed, a 100 year old oak tree was toppled, and two telephone poles were downed.
Thunderstorm Wind, Callahan
- When
- July 16, 6:14 PM CST to 6:19 PM CST
- Where
- Callahan County, Cross Plains
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 32.130, -99.170
Law enforcement reported two trees down in Cross Plains.
Thunderstorm Wind, Callahan
- When
- July 16, 6:20 PM CST to 6:25 PM CST
- Where
- Callahan County, Cross Plains
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.130, -99.170
The Cross Plains fire department reported numerous trees down or uprooted. The largest tree was 28 inches in diameter and 30 feet long. Power lines were also down.
Funnel Cloud, Callahan
- When
- July 16, 6:25 PM CST to 6:28 PM CST
- Where
- Callahan County, 2.72 mi SW of Cross Plains
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.100, -99.200
A funnel cloud was reported 3 miles southwest of Cross Plains.
Flash Flood, Taylor
- When
- July 17, 8:20 AM CST to 9:20 AM CST
- Where
- Taylor County, 3.03 mi S of Abilene Bttrfld Arpt to 2.12 mi WSW of Wylie
- Cause
- Heavy Rain
- Reported by
- Broadcast Media
- Coordinates
- 32.486, -99.781
The broadcast media reported closed roads in the City of Abilene, including Mockingbird underpass, South 27th from Treadway to Jackson Street, and South 32nd from Treadway to Jackson Street.
Flash Flood, Taylor
- When
- July 17, 9:25 AM CST to 10:25 AM CST
- Where
- Taylor County, 3.05 mi SW of Abilene Bttrfld Arpt to 1.61 mi W of Wylie
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.497, -99.815
Law enforcement reported several cars stalled in the City of Abilene due to high water from flash flooding.
Flash Flood, Taylor
- When
- July 17, 9:26 AM CST to 9:31 AM CST
- Where
- Taylor County, 2.82 mi SE of Tuscola to 2.72 mi SE of Tuscola
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 32.190, -99.767
Law enforcement reported a stalled car due to high water at the intersection of County Road 142 and County Road 134.
Funnel Cloud, Tom Green
- When
- July 17, 11:18 AM CST to 11:22 AM CST
- Where
- Tom Green County, 1.82 mi SW of San Angelo
- Reported by
- Law Enforcement
- Coordinates
- 31.450, -100.450
Numerous reports of a funnel cloud were received in the City of San Angelo.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, July 15 to 16, 20141 death · 1 injured · $225,000 · 5 events
- Damaging Wind in Maine, July 15, 2014$1.4 million · 70 kt wind · 1 event
- Flash Flooding and Hail in New Mexico, July 15 to 16, 2014$565,000 · 0.75 in hail · 5 events
- Flash Flood in Idaho, July 15, 2014$600,000 · 1 event
- Lightning Strikes in North Carolina, July 15, 2014$425,000 · 5 events
- Flash Flood and Heavy Rain in Colorado, July 15, 2014$250,000 · 2 events
- Flash Flooding in Maine, July 15, 2014$200,000 · 3 events
- Lightning Strike in Louisiana, July 15, 2014$200,000 · 1 event
- Flash Flooding and Flood in North Carolina, July 15 to 16, 2014$115,000 · 50 kt wind · 10 events
- Flash Flooding and Damaging Winds in Massachusetts, July 15 to 16, 2014$119,000 · 50 kt wind · 8 events
- Hail and Damaging Winds in New Jersey, July 15, 2014$56,000 · 1 in hail · 13 events
- Flash Flooding and Lightning Strike in New Hampshire, July 15, 2014$80,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 536860, 536865, 536866, 536870, 536872, 536873, 536877, 536880, 536881, 536882, 536884.